Channelpedia

PubMed 24569808


Referenced in Channelpedia wiki pages of: none

Automatically associated channels: TRP , TRPM , TRPM2



Title: TRPM2 channels mediate acetaminophen-induced liver damage.

Authors: Ehsan Kheradpezhouh, Linlin Ma, Arthur Morphett, Greg J Barritt, Grigori Y Rychkov

Journal, date & volume: Proc. Natl. Acad. Sci. U.S.A., 2014 Feb 25 , 111, 3176-81

PubMed link: http://www.ncbi.nlm.nih.gov/pubmed/24569808


Abstract
Acetaminophen (paracetamol) is the most frequently used analgesic and antipyretic drug available over the counter. At the same time, acetaminophen overdose is the most common cause of acute liver failure and the leading cause of chronic liver damage requiring liver transplantation in developed countries. Acetaminophen overdose causes a multitude of interrelated biochemical reactions in hepatocytes including the formation of reactive oxygen species, deregulation of Ca(2+) homeostasis, covalent modification and oxidation of proteins, lipid peroxidation, and DNA fragmentation. Although an increase in intracellular Ca(2+) concentration in hepatocytes is a known consequence of acetaminophen overdose, its importance in acetaminophen-induced liver toxicity is not well understood, primarily due to lack of knowledge about the source of the Ca(2+) rise. Here we report that the channel responsible for Ca(2+) entry in hepatocytes in acetaminophen overdose is the Transient Receptor Potential Melanostatine 2 (TRPM2) cation channel. We show by whole-cell patch clamping that treatment of hepatocytes with acetaminophen results in activation of a cation current similar to that activated by H2O2 or the intracellular application of ADP ribose. siRNA-mediated knockdown of TRPM2 in hepatocytes inhibits activation of the current by either acetaminophen or H2O2. In TRPM2 knockout mice, acetaminophen-induced liver damage, assessed by the blood concentration of liver enzymes and liver histology, is significantly diminished compared with wild-type mice. The presented data strongly suggest that TRPM2 channels are essential in the mechanism of acetaminophen-induced hepatocellular death.